Colorado, 2022

Avalanche in Colorado, December 26, 2022

December 26, 2022 · NWS BOU · 1 event in 1 county or zone

An avalanche caught 4 backcountry skiers, two were buried, one was killed. A large avalanche near the summit of Berthoud Pass in an area locally known as Nitro Chute.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An avalanche caught 4 backcountry skiers, two were buried, one was killed. A large avalanche near the summit of Berthoud Pass in an area locally known as Nitro Chute. Nitro Chute is an east-facing avalanche path around 11,500 feet. Two of the riders were able to stay on the surface; the other two riders were completely buried. The party was able to locate both buried riders using their avalanche transceivers. One of the riders was breathing when he was uncovered. The other was not. The party, along with a group of bystanders, performed CPR, but their efforts were unsuccessful. Deputies from the Grand County Sheriff's department, along with Grand County SAR, were able to recover the victim before sundown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 26, 10:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 26, 10:35 AM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1035 AM MST Mon Dec 26 2022

.UPDATE...
Issued at 1035 AM MST Mon Dec 26 2022

Forecast is on track with very few changes needed. We'll slowly
modify this afternoon with passing waves of high clouds but some
sunshine in between. Stratus deck over the far northeast corner
expected to slowly erode if we're lucky. Lingering very light
snow/flurries in the mountains will end.

Will address high wind potential for the Front Range Mountains and
Foothills this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM MST Mon Dec 26 2022

Short wave trough is passing to the northeast of Colorado and
pushed a cold front through the area last evening. Just enough
lift, instability, and moisture behind the cold front to produce a
few rain/snow showers across the plains. This will continue to
progress southeast and should be out the area by sunrise. A drier
and subsident airmass moves in for today. Should see a few
lingering mountain snow showers this morning, but don't expect
them to amount to much. Highs will be a little cooler today with
readings in the upper 30s to 40s across northeast Colorado. Flow
aloft turns westerly tonight. Some hints of a mountain wave on the
east slopes, but it should remain over the higher foothills and
mountains where gusts to 60 mph will be possible. Warm air
advection takes place overnight, so expect mild overnight lows,
except in the mountain valleys where clear skies and light winds
will lead to a chilly night.

.LONG TERM...(Tuesday through Sunday)
Issued at 355 AM MST Mon Dec 26 2022

A jet stream will move onshore over the west coast of the US late
on Monday and into Tuesday bringing ample moisture to California
and other nearby areas. This jet will position itself to the
northwest of Colorado on Tuesday putting our CWA under the
subsident, right exit region. Warm air advection will be decently
strong in our forecast area with the downslope, westerly flow
aiding in warming the low levels as well. The recent model data
suggests the best upper level moisture won't arrive until later in
the day meaning a mountain wave cloud won't develop until the
afternoon and plenty of sunshine is expected in the morning. All
of these factors point to it being a very mild day with highs in
the mid 60s across most of the I-25 corridor. We would usually be
close to setting daily record highs in these scenarios but the
daily record of 75 in Denver is the second warmest temperature
recorded in December. So that record won't be broken.

The only other weather concern on Tuesday will be strong winds.
Cross sections show that stability increases in the foothills by
Tuesday afternoon and a mean state critical layer will develop.
High resolution models indicate very strong winds, possibly
gusting up to 90 mph, could develop. Winds were increased in the
forecast to move them closer to the latest high resolution
guidance. High wind highlights may be needed if the trend in
models continue to show strong winds. Some of these gusts could
move onto the adjacent plains Tuesday afternoon so Boulder could
see gusts up to 50 mph.

A trough that moves into the Intermountain West on Wednesday will
amplify with the axis of the trough moving into Arizona. Models
have been trending towards making this trough deeper and stronger
in the latest runs. The axis then tracks northeastward through
eastern Colorado Thursday morning. There is high confidence this
system will bring snow to the mountains late Tuesday through
Thursday. There is now growing confidence this system will bring
precipitation to the plains as well. If there is decent low level
cold air advection that moves into our CWA Wednesday night, it
will create enough frontogenesis for moderate precipitation to
develop. The operational ECMWF run shows the high end potential
for this storm with some areas potentially picking up a half a
foot of snow on the plains. The majority of the ensembles show
lighter precipitation with a couple inches of snow forecast to
fall on the plains. This second scenario seems more realistic but
this system will need to be monitored. There was enough
confidence precipitation will occur that PoPs were raised in the
forecast a decent amount.

Ridging slowly builds back in after this trough departs Thursday
night. This will lead to a stretch of dry weather across the
plains through the weekend while the mountains may still see some
snow showers Saturday and Sunday. Temperatures will remain close
to their daily normals during this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1035 AM MST Mon Dec 26 2022

VFR conditions will persist with scattered to broken high clouds.
High confidence that south/southeast winds around 10 knots will
persist through the afternoon, and then turn more south/southwest
by 01Z-02Z. Winds will be favored to increase and turn more
west/southwest sometime late Tuesday afternoon (likely after 20Z)
when we get into stronger heating and better mixing.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Danielson
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 26, 10:58 AM MST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MST Mon Dec 26 2022

COZ030>051-271800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MST Mon Dec 26 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Strong, gusty winds will develop in the higher Front Range
foothills and mountains tonight. Peak gusts of 50-60 mph can be
expected in wind prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be mild with strong winds developing in the afternoon
over the Front Range mountains and foothills. Some gusts could
reach up to 80 mph in the foothills. The adjacent plains could
also see gusty winds with gusts up to 50 mph possible in Boulder.

Snow will spread over the mountains Tuesday night through Thursday
creating slick roads and poor travel conditions. Precipitation,
mostly in the form of snow, now appears more likely to fall
across the plains Wednesday night and Thursday morning. While
precipitation amounts will most likely be light during this
period, there is a small chance that moderate snow accumulations
could occur and impact travel more significantly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 26, 12:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A large avalanche completely buried a backcountry skier near Berthoud Pass. He died at the scene of the incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061949.